Colorado, 2016Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016
August 7 to 8, 2016 · NWS GJT · 4 events in 3 counties and zones
An upper trough moved through the region and interacted with subtropical moisture which resulted in numerous showers and thunderstorms, some with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough moved through the region and interacted with subtropical moisture which resulted in numerous showers and thunderstorms, some with heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 2:14 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 7, 2:14 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
314 PM MDT SUN AUG 7 2016
.SHORT TERM...(This evening through Monday night)
Issued at 314 PM MDT Sun Aug 7 2016
Moisture has dropped off a little, for less clouds and more sun
earlier today. As a result of this better sunshine, and still
sufficient moisture, another round of thunderstorms has developed
this afternoon. A few of these storms have been fairly energetic,
and expect that some have produced small hail and strong wind
gusts. The stronger storms seem to be tracking over northeast UT
and northwest CO, in better proximity to a disturbance passing
over the central/northern Great Basin. The upper flow is also
stronger over the north, for faster storm motion and subsequent
outflows. Slower moving storms have developed over the southern
half, where heavy rain is more of a concern. Soils across much of
this portion of the area are already saturated from rain that
occurred during the previous few days. Therefore it will not take
that much rain to produce runoff problems.
Expect this activity to diminishing mid-late this evening as
daytime heating drops off. Also, the air mass will continue to
slowly dry. In spite of the decreasing clouds the still moderate
amount of moisture will keep temperatures mostly above normal
overnight.
While the drying trend will continue Mon and Mon night, some
mainly afternoon/evening showers and thunderstorms will again
develop. However coverage and intensity should be less for the
most part. High temperatures will warm to around normal values at
most locations...with little change in overnight lows.
.LONG TERM...(Tuesday through Sunday)
Issued at 314 PM MDT Sun Aug 7 2016
Tuesday promises to be the 'dry' day before the next monsoonal
surge moves into the region on Wednesday. Even with the drying,
some showers and thunderstorms will again develop during the
afternoon. But this activity will be noticeable less than we have
seen recently, and will be mostly over the higher terrain.
On Wednesday a deep moisture surge, along with an embedded
disturbance will move up from the south on the monsoonal flow.
Therefore we can expect to see an increase in showers and
thunderstorms across the area, favoring the south. Runoff may
again become problematic, especially if soils in some areas have
not had a chance to dry out.
The flow will become west then northwest Thu through Thu night as
a low pressure disturbance over the Pacific northwest tracks
eastward. This drags along its associated western trough. As this
brushes the area on Wed night into Thu, expect that showers and
thunderstorms will remain plentiful.
Once this system passes to the east, high pressure will build
along the west coast. This large scale pattern with the high to
our west, typically shuts the door to the southerly monsoonal
flow and associated moisture. Therefore we can expect drier
conditions for the end of the work week and weekend. However the
flow will remain on the light side with no mechanism for scouring
out all the lingering moisture. So expect some comparatively low-
grade terrain based convection each afternoon and evening. After
cooler conditions on Wed and Thu, high temps should trend towards
normal numbers through the end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 314 PM MDT Sun Aug 7 2016
While moisture is not at deep as the previous few days, this
afternoon's more plentiful sunshine has allowed scattered to
numerous convective showers and thunderstorms to develop. This
activity will favor the mountains through the late afternoon and
evening, and will be capable of producing heavy rainfall, outflow
winds to 40 MPH and may obscure higher peaks and ridges at times.
Meanwhile, airports across the region face a 20 to 30 percent
chance of thunderstorms through the early evening which could
result in CIGS below ILS breakpoints along with MVFR visibility in
heavy rain. This activity will diminish by around 03Z and end by
midnight. Depending upon where rain falls this afternoon and
evening, there is a possibility for IFR CIGS due to low stratus
and MVFR visibility in light fog late tonight and early Mon
morning.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...EH
LONG TERM...EH
AVIATION...EH
Hazardous weather outlook, Aug 7, 3:01 AM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MDT SUN AUG 7 2016
COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
401 AM MDT SUN AUG 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
THIS AFTERNOON WITH SOME DRIFTING INTO OR FORMING OVER VALLEYS
LATER IN THE DAY AS A DISTURBANCE MOVES THROUGH THE REGION. SOME
STORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN BUT FLOODING POTENTIAL
SHOULD BE MORE LOCALIZED AND NOT AS WIDESPREAD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DRIER AIR WILL MOVE INTO THE REGION MONDAY AND TUESDAY WITH
COVERAGE AND INTENSITY OF STORMS LESSENING. ENOUGH MOISTURE
REMAINS FOR STORMS TO DEVELOP IN THE AFTERNOON AND
EVENING...MAINLY OVER THE HIGHER TERRAIN. MOISTURE LOOKS TO
INCREASE AGAIN ON WEDNESDAY INTO THURSDAY FOR ANOTHER INCREASE IN
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 7, 1:58 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SUN AUG 7 2016
UTZ023-024-072130-
EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT-
258 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UINTAH COUNTY UNTIL
330 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF DINOSAUR...OR 22 MILES SOUTHEAST OF VERNAL...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
UINTAH COUNTY AND COULD IMPACT AREAS ALONG HIGHWAY 40 BETWEEN VERNAL
AND DINOSAUR.
LAT...LON 4011 10937 4016 10944 4044 10908 4018 10906
TIME...MOT...LOC 2056Z 234DEG 26KT 4017 10930
15
Debris Flow, San Miguel
- When
- August 7, 3:00 PM MST to 3:30 PM MST
- Where
- San Miguel County, 1.2 mi NW of Sawpit to 0.71 mi N of Sawpit
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.990, -108.018
Highway 145 between Sawpit and Placerville was closed due to a flow of water, mud, and debris that washed over the road at several points, especially at mile markers 78 and 82.
Heavy Rain, Rio Blanco
- When
- August 7, 5:00 PM MST to August 8, 7:00 AM MST
- Where
- Rio Blanco County, 9.26 mi NE of Rangely Arpt
- Reported by
- Public
- Coordinates
- 40.190, -108.640
A member of the public measured 1.03 inches of rain southwest of the Massadona area from the evening of August 7th to the morning of August 8th.
Heavy Rain, San Miguel
- When
- August 7, 5:00 PM MST to 6:00 PM MST
- Where
- San Miguel County, 0.67 mi E of Placerville to 0.95 mi ESE of Placerville
- Reported by
- Law Enforcement
- Coordinates
- 38.021, -108.058
Some driveways and garages in Placerville experienced minor flooding. Additionally, minor flooding was reported on Highway 62 north of Placerville.
Debris Flow, Montrose
- When
- August 8, 12:00 PM MST to 12:20 PM MST
- Where
- Montrose County, 16.7 mi N of Paradox to 13.36 mi N of Paradox
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.612, -108.960
A mudslide occurred along Highway 141 between mile markers 107 and 109.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
- Hail and Damaging Wind in Wyoming, August 7, 20161 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683103, 683104, 700182, 683117.